Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 48, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 7, 2002, 4:45 PM EDT for Jackson County, Rockcastle County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 4:45 PM EDT (20:45 UTC)
- Expired
- May 7, 2002, 6:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Jackson County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 072045
FFWJKL
KYC109-203-072245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT TUE MAY 7 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ROCKCASTLE COUNTY
JACKSON COUNTY
* UNTIL 645 PM EDT
* AT 430 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN HAS BEEN FALLING OVER THE SAME AREA FOR ALMOST 24 HOURS.
RAINFALL ESTIMATES OF BETWEEN 2 TO 4 INCHES HAVE BEEN RECORDED OVER
NUMEROUS LOCATIONS. MORE RAINFALL IS APPROACHING THE AREA AND
ALTHOUGH THE NEXT WAVE OF RAIN IS NOT EXPECTED TO BE AS HEAVY THE
GROUND CANNOT ABSORB ANY MORE. ANY ADDITIONAL RAIN WILL BECOME
RUNOFF TO STREAMS AND CREEKS THAT ARE ALREADY AT OR OVER BANKFULL.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LEAVE AREAS
SUBJECT TO FLOODING WHEN THE WATER STARTS TO RISE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3719 8434 3735 8416 3723 8394 3736 8380
3758 8396 3749 8447 3734 8453What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:30 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 7, 3:30 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT TUE MAY 7 2002 FORECAST CHALLENGES ARE PRECIP CHCS/TIMING/PLACEMENT IN SHORT TERM... AREA OVERCROWDED WITH MISC BOUNDARIES. 17Z SFC HAS TROUGH CUTTING THROUGH KY. AHEAD OF IT IS THE CONVECTION SEEN IN EASTERN KY. VERY MOIST WITH DEWPOINTS IN THE UPPER 60S. VARIOUS URBAN/SMALL STREAM VARIETY FLOODING ISSUES ACROSS CWA WITH ONE FFW OUT. HAVE EXTENDED THE FLOOD WATCH UNTIL 4AM AND HAVE INCLUDED ALL OF CWA. NIGHT SHIFT CAN REEVALUATE THE SITUATION FOR TOMORROW. AFTER CURRENT LINES OF CONVECTION PASS...EXPECTING A BRIEF LULL IN ACTIVITY BEFORE PICKING BACK UP AGAIN BY MORNING WITH BOUNDARY PUSHING NORTHWARD. WED EVENING HOURS COULD AGAIN QUIET DOWN...THUNDERSTORMS AGAIN BREAKING OUT IN EARLY MORNING HOURS AHEAD OF COLD FROPA ON THURSDAY. FRI/SAT/SUN LOOK FAIR. MOISTURE INFLUX BEGINS AGAIN BY SAT WITH PRECIP CHANCES RETURNING SUNDAY EVENING. A LITTLE LATER THAN ANTICIPATED PREVIOUSLY DUE TO SLOWING TRENDS. TONIGHT LOOKING AT LIKELY POPS EVERYWHERE BUT FAR NORTH WHO HAS GOOD CHANCES. WED HAS THE MAJORITY OF THE CWA LIKELY POPS AND GOOD CHANCE TO THE SW...A LITTLE FURTHER FROM THE BOUNDARY. HAVE HIGH CHANCES FOR WED OVERNIGHT AND LIKELY FOR AFTERNOON TS ON THU. CLEARS OUT BY FRI. NO LARGE TEMP SWINGS. KEPT CLOSE TO MAV NUMBERS. GFE/IFPS: LOADED META/AVN FOR TEMPS AND TWEAKED THEM. ADJUSTED THE TIMING OF EXTENDED SYSTEM. ADJUSTED NEAR TERM POPS SOME. THANKS TO SDF AND RLX FOR COORDINATION. ADDITIONAL COORDINATION WELCOME. .JKL...FLOOD WATCH FOR ALL OF EASTERN KY THROUGH 4 AM EDT WEDNESDAY... OUDEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:41 PM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 6 hr |
| May 7, 2:46 PM EDT | Flash Flood Warning | JKL | Pulaski | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.